Missouri, 2014Hail and Damaging Winds in Missouri, June 21, 2014
June 21, 2014 · NWS LSX · 8 events in 6 counties and zones
Very unstable atmosphere, numerous shortwaves/outflows and plenty of moisture, so storms developed across the area. Some of the storms produced severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $487,000
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Very unstable atmosphere, numerous shortwaves/outflows and plenty of moisture, so storms developed across the area. Some of the storms produced severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 21, 2:22 PM CST, 1 hour 13 minutes earlier.
Area forecast discussion, Jun 21, 2:22 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
322 PM CDT Sat Jun 21 2014
.SHORT TERM: (Through Late Tonight)
Issued at 322 PM CDT Sat Jun 21 2014
Thunderstorm trends remain the primary focus of the short term
forecast. Expecting storms up over northeast MO and west central IL
to become more widespread through boundary interactions and
collisions. Airmass is very unstable with SBCAPE in excess of 4500
J/kg and SB-LIs of -9 to -10 all the way back into central and east
central MO. Expect that outflows from the storms up north will
propagate southward which will provide triggers for further
development. Storms could form into clusters or perhaps even a
broken line before dissipating this evening, most likely somewhere
near or just south of the Missouri River. There may be some patchy
fog late tonight in any areas that receive rain this evening, but
have left mention out for now due to the potentially patchy nature
of the rain. Temperatures tonight should be similar to what we
experienced last night so used a blend of guidance and persistence
for lows tonight.
Carney
.LONG TERM: (Sunday through Next Saturday)
Issued at 322 PM CDT Sat Jun 21 2014
The current pattern we are in will continue relatively unaltered
through late Thursday, with a flat west-east mid-level flow and
periodic effects from upper level disturbances or MCVs. This
alludes to a continuation of our unsettled wx and TSRA chances thru
much of this period, only being limited when available moisture
becomes a factor, or enhanced when a clear focus can be seen.
Rich atmospheric moisture will continue in place over our region
into Monday night, with PWs in excess of 1.5", tailing off a bit on
Tuesday and Wednesday, and returning for Thursday.
With that in mind, a similar setup will be found Sunday that we have
had the past few days for most locations, with weak boundaries, very
weak CINH and hi instability during the peak heating times, which
then fade with sunset. Some enhanced PoPs were maintained in
northeast MO for late afternoon with influences from the southern
periphery of the MCV du jour which is expected to be centered in IA
at that time, but by and large, the convection looks to be pretty
random, forming where enough local convergence can occur to initiate
and will be hard to detect until we get closer.
Better chances for SHRA/TSRA are expected on Monday and Monday night
with a more significant shortwave TROF that will pass into this
convectively favorable atmosphere--and went likely PoPs as a result.
Tuesday and Wednesday, at this time, look to be a couple of dry days
for most areas, but an intrusion from a strong enough upper level
disturbance would change that.
Rain chances return for a widespread area on Thursday with the
return of rich and deep moisture and another upper level shortwave.
A deep and amplified upper TROF is then expected to dig into the
western CONUS for the end of the week. The models diverge on what
this means for our area, but they do agree on rising heights and
upper ridging returning, but aren't as sure on if that will be
accompanied by upper level disturbances or not. At this point, felt
prudent to fall back to climo PoPs in most places given the model
impasse.
Temps will remain relatively unchanged the next seven days with
temps at or a bit above normal, with Monday looking like the only
day where some areas may see below normal temps depending on how
fast the clouds and rain move in.
TES
&&
.AVIATION: (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1243 PM CDT Sat Jun 21 2014
VFR flight conditions are expected to prevail outside of
thunderstorms this afternoon. Think the primary area of concern
will be northeast Missouri and west central Illinois this
afternoon, headed south to around the I-70 corridor by late
afternoon and early evening. Think storms will initially be widely
scattered, but may form into a cluster or broken line as it moves
southeast. Don't think storms will last too long into the evening,
probably mostly dissipating by 02-03Z. VFR conditions are expected
to prevail overnight, with possibly some MVFR fog developing in
patches toward daybreak. Any fog that does develop should
dissipate quickly after sunrise.
Specifics for KSTL:
Expect VFR flight conditions to prevail at Lambert this afternoon.
There will be thunderstorms developing later, but am not sure yet
what time, and what the coverage will be. Best guess right now is
that there will be clusters or perhaps a broken line moving toward
the terminal from the north/northwest after 22Z. Storms should
dissipate by 02-03Z. Expect the remainder of the night to be VFR.
There is a small possibility that some MVFR fog will develop
before sunrise, but any fog that does develop should dissipate
quickly after sunrise.
Carney
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Jun 21, 2:35 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
335 PM CDT SAT JUN 21 2014
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-221200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
335 PM CDT SAT JUN 21 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT...MAINLY THIS
EVENING...AND ESPECIALLY FOR AREAS NORTH OF INTERSTATE 70. SOME
STORMS UNTIL LATE EVENING COULD BE SEVERE PRODUCING DAMAGING
WINDS AND LARGE HAIL. FOR FURTHER INFORMATION ON CONVECTIVE
WATCHES...PLEASE REFER TO THE LATEST STORM PREDICTION CENTER
WATCH PRODUCTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY THROUGH FRIDAY...WITH
THE MOST WIDESPREAD EXPECTED TO OCCUR ON MONDAY AND MONDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY UNTIL LATE EVENING ACROSS NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS...AND POSSIBLE ELSEWHERE.
ALL SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...IF
OBSERVED...TO THE NATIONAL WEATHER SERVICE.
TES
In the hours before
Special weather statement, Jun 21, 2:58 PM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
358 PM CDT SAT JUN 21 2014
ILZ095-212145-
ADAMS IL-
358 PM CDT SAT JUN 21 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ADAMS COUNTY UNTIL 445
PM CDT...
AT 357 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF PAYSON...OR 9 MILES EAST OF
QUINCY...MOVING EAST AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
BEVERLY...
THIS STORM WILL AFFECT SILOAM SPRINGS STATE PARK.
THIS STORM WILL IMPACT...
INTERSTATE 172 FROM EXIT 10 TO EXIT 19.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
CARNEY
Local storm report, Jun 21, 3:07 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
407 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST 4 NE BURTON 39.94N 91.20W
06/21/2014 M67 MPH ADAMS IL ASOS
&&
MILLERLocal storm report, Jun 21, 3:13 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
413 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM TSTM WND GST 4 NE BURTON 39.94N 91.20W
06/21/2014 M70 MPH ADAMS IL ASOS
&&
MILLERLocal storm report, Jun 21, 3:31 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
431 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM TSTM WND GST 2 SE VERSAILLES 39.86N 90.63W
06/21/2014 E50 MPH BROWN IL TRAINED SPOTTER
&&
MILLERLocal storm report, Jun 21, 3:32 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
432 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0428 PM HAIL BARRY 39.70N 91.04W
06/21/2014 M0.25 INCH PIKE IL TRAINED SPOTTER
&&
KARLZLocal storm report, Jun 21, 3:35 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
435 PM CDT SAT JUN 21 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 4 N PERRY 39.84N 90.75W
06/21/2014 M0.75 INCH BROWN IL TRAINED SPOTTER
&&
MILLEREvent by event
4 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.
Thunderstorm Wind, Callaway
- When
- June 21, 3:35 PM CST
- Where
- Callaway County, 2.02 mi SW of Eastville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.931, -92.058
Thunderstorm winds snapped two power poles along County Road 230 and an aluminum shed was blown over.
Hail, Boone
- When
- June 21, 3:55 PM CST
- Where
- Boone County, 1.61 mi E of Mc Baine
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.881, -92.420
Thunderstorm Wind, Boone
- When
- June 21, 3:55 PM CST
- Where
- Boone County, 1.63 mi E of Mc Baine
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.881, -92.420
Thunderstorm winds produced scattered tree damage with one metal light pole snapped at its base.
Hail, Audrain
- When
- June 21, 3:58 PM CST
- Where
- Audrain County, 2.3 mi SSW of Mexico Mem Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.140, -91.849
Thunderstorm Wind, Montgomery
- When
- June 21, 4:50 PM CST to 4:52 PM CST
- Where
- Montgomery County, 0.64 mi NNW of Montgomery City to 1.5 mi SW of Montgomery City Arpt
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.978, -91.506
Thunderstorm winds blew down several large trees, large tree branches and blew off part of a roof on a building.
Thunderstorm Wind, Lincoln
- When
- June 21, 5:35 PM CST
- Where
- Lincoln County, 1.58 mi E of Cap Au Gris
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 39.004, -90.691
Hail, St. Charles
- When
- June 21, 6:04 PM CST
- Where
- St. Charles County, 0.96 mi SSE of St Charles Arpt
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.837, -90.495
Lightning, St. Charles
- When
- June 21, 7:02 PM CST
- Where
- St. Charles County, 2.27 mi SSE of Harvester
- Property damage
- $487,000
- Reported by
- Broadcast Media
- Coordinates
- 38.721, -90.559
Lightning struck a home on Woodmere Trail Court around 802 pm on June 21st. It smoldered for several hours. It became fully engulfed in flames by 2 am and that is when it was noticed by neighbors and they called 911. The family that lives there was out of town for the weekend. So no injuries reported. The house was destroyed and damage was estimated around $487,000.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, June 21, 2014$310,000 · 1.75 in hail · 22 events
- Tornado and Hail in Minnesota, June 21, 2014$159,000 · EF1 · 8 events
- Flash Flooding and Flooding in Illinois, June 21, 2014$203,000 · 1.75 in hail · 20 events
- Hail in South Dakota, June 21, 2014$150,000 · 1.75 in hail · 5 events
- Damaging Winds in Georgia, June 21, 2014$41,000 · 60 kt wind · 9 events
- Hail and Damaging Winds in South Carolina, June 21, 2014$39,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in South Carolina, June 21, 2014$25,000 · 1 in hail · 16 events
- Tornado and Flash Flooding in South Dakota, June 21 to 22, 2014EF0 · 30 events
- Hail and Damaging Winds in North Dakota, June 21, 2014$33,000 · 1.75 in hail · 5 events
- Damaging Winds in Tennessee, June 21, 2014$33,000 · 52 kt wind · 4 events
- Tornadoes in Colorado, June 21, 2014EF1 · 3 events
- Hail and Damaging Winds in North Dakota, June 21, 2014$5,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535106, 535108, 535109, 535107, 535110, 535112, 535113, 542186.